Experts are divided as to the cause of the death and other reported serious lung illnesses linked to vaping
A man from Illinois, US who used a vaping device has died from a serious lung disease. It is the first reported death linked to vaping or use of e-cigarettes.
The Centers for Disease Control and Prevention (CDC) says the tragic death is linked to an “outbreak” of severe lung disease in people who are using e-cigarettes or vaping devices, and reinforces the serious risks associated with these products.
“CDC has been warning about the identified and potential dangers of e-cigarettes and vaping since these devices first appeared,” said Dr Robert Redfield, CDC Director, in a statement.
“E-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products.”
The CDC’s investigation is ongoing, and it is working with state and local health departments and the US Food and Drug Administration to learn the cause or causes of the ongoing outbreak.
Experts are divided on what exactly may have caused the death.
Conjoint Associate Professor Colin Mendelsohn, Associate Professor in the School of Public Health and Community Medicine at the University of New South Wales, suggested contamination could be the issue.
“Vaping nicotine to quit smoking is highly unlikely to be the cause. Nicotine vaping is an effective quitting aid and has not yet been linked to any serious respiratory harm,” said A/Prof Mendelsohn.
“A much more likely explanation is the use of contaminated black-market THC liquids (the active ingredient in cannabis or marijuana) or synthetic cannabis, which have been reported as being used by many of those affected.
“Vapers in Australia who are using nicotine from a reputable source to quit smoking should not panic. It is important not to stop vaping if you might relapse to smoking.”
He emphasised that non-smokers and young people should not vape.
“The public should also avoid the use of black-market products, especially THC liquids or synthetic cannabis and even black-market nicotine. Street drugs are entirely unpredictable and can be very toxic.”
However Simon Chapman, Emeritus Professor at Sydney School of Public Health, University of Sydney, said this death may just be the beginning among those who vape.
“The full disaster of smoking’s health effects did not become apparent for 40 years after smoking became widespread,” he said.
“With vaping only being widespread in some countries for 10 years, it is far too early to know the full risks of e-cigarettes. But 160 serious cases of lung disease in 15 US states, including one death may be an ominous ‘canary in the coalmine’ of what lies ahead,” said Professor Chapman.
“This death and the 160 other serious cases of lung disease being investigated underscore just how prudent Australia’s precautionary approach to e-cigarette regulation is. Evil genies are very, very hard to get back in their bottles.
“The average daily vaper inhales a cocktail of vapourised nicotine, propylene glycol ad chemical flavouring agents deep into their lungs 200 times a day or 73,000 times a year. We have no idea what the long term consequences of this are. Vapers are being treated like human lab rats by the vaping and tobacco industries which have all now bought into e-cigs.”
Professor Lewis Adams, a professor of respiratory physiology at Griffith University, said the health risks of e-cigarette use are not yet fully understood.
“These products contain potentially harmful chemicals which could damage the small air spaces and blood vessels in the lungs leading to irreversible lung and heart disease. There is evidence that these inhaled substances can cause the airways to constrict which could be fatal in someone susceptible to asthma,” he said.
“Due to the very delicate nature of lung tissue, inhalation of any foreign substance is a bad idea and should be avoided especially by young people whose lungs are still developing and by pregnant women because of risk to the foetus.
“The potential for harm is further increased due to the possibility of contamination of vaping liquids by more toxic substances which could be delivered in high concentrations.”
Professor Matthew Peters, medical advisor to Cancer Council Australia and a former president of the Thoracic Society of Australia and New Zealand, said while it is possible that in some cases of serious and fatal acute lung injury the link to e-cigarettes is coincidental, it is also likely that other cases have not been attributed to e-cigarette use as the link was never contemplated.
“These cases have not emerged in a knowledge vacuum. E-cigarettes are harmful to the lung and have a range of other adverse effects,” said Professor Peters.
“The majority of e-cigarette users experience cough and this is a common reason for ceasing use. Those who report continued use as infrequently as three days per month are twice as likely to have bronchitis symptoms.
“Unless and until they become an approved therapeutic product, there is no regulatory agency in Australia with responsibility for consumer safety in relation to e-cigarette liquids and devices, including analysis of reported adverse events associated with their use. It is timely for governments to define and support a relevant agency.
“In the meantime, vendors of e-cigarette liquids should be held liable for harms that the products they sell cause.”
Professor Wayne Hall, director of the Centre for Youth Substance Abuse Research at The University of Queensland, agreed with A/Prof Mendelsohn that the cause is unlikely to be from approved nicotine products.
“The cause of these reported cases of serious illness need to be thoroughly investigated, but they point to the risks of young people using vaporisers to consume illicit drugs, such as synthetic cannabis products and methamphetamine,” he said.
“This also includes vaporising illicitly-produced tobacco extracts that are reportedly being sold.
“Smokers using vaporisers that contain approved nicotine products obtained on prescription are unlikely to be at risk of these serious health consequences,” he said.